Texas, 2013

Tornadoes and Hail in Texas, May 15, 2013

May 15, 2013 · NWS FWD · 49 events in 13 counties and zones

A tornado and severe weather outbreak occurred on the afternoon and evening hours of May 15th. Nineteen tornadoes occurred, including one EF-4 and one EF-3.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
6
Injuries
63
Property damage
$269 million
Crop damage
$235,000
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A tornado and severe weather outbreak occurred on the afternoon and evening hours of May 15th. Nineteen tornadoes occurred, including one EF-4 and one EF-3. Six fatalities occurred in the city of Granbury, TX. These fatalities were the first in the Fort Worth county warning area since 2006. An additional 54 people were injured by the various tornadoes during the evening of May 15th. A number of homes, 171, suffered major damaged or were destroyed. An additional 513 homes suffered minor damage or were somehow affected.

During the afternoon of May 15th, a vigorous upper level low moved slowly southeast from the panhandle of Texas into the Red River Valley. A dry line strengthened throughout the day, triggering thunderstorms between Bowie and the DFW metroplex. As the upper storm moved slowly east and southeast, several supercell thunderstorms developed, and most of them produced tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 15, 2:42 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, May 15, 2:42 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
342 PM CDT WED MAY 15 2013

.DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN OKLAHOMA AND ADJACENT
PORTIONS OF NORTH TEXAS ON THE SOUTHEAST SIDE OF AN UPPER LOW.
SOME OF THE ACTIVITY ON OUR SIDE OF THE RED RIVER MAY POSE A HAIL
THREAT THE REMAINDER OF THE AFTERNOON.

IN SUNNY AREAS FROM SAN ANGELO TO ABILENE TO WICHITA FALLS...
TEMPERATURES HAVE CLIMBED WELL INTO THE 80S. A DRYLINE IS WELL
WEST...MAINTAINING 60+ DEW POINTS ACROSS THIS AREA. WHATEVER
MINIMAL CAP REMAINS THERE WILL LIKELY ERODE WITH ADDITIONAL
SURFACE HEATING AND LARGE-SCALE LIFT...RESULTING IN CONVECTIVE
INITIATION WELL AHEAD OF THE DRYLINE. WITH CONSIDERABLE
INSTABILITY...CYCLONIC SHEAR...AND STRONG LAPSE RATES ALOFT...
THE STORM MODE WILL FAVOR RAPIDLY DEVELOPING SUPERCELLS PRODUCING
LARGE HAIL. SURFACE CYCLOGENESIS IS BEING INDUCED IN THE WAKE OF
THE EXITING UPPER LOW ACROSS THE HIGH PLAINS OF WEST TEXAS.
AS THE CONVECTION DEVELOPS LATE THIS AFTERNOON...THE SURFACE WINDS
SHOULD BEGIN BACKING IN RESPONSE TO THE SURFACE LOW AND ANY
RESULTING DRYLINE BULGE. THE INCREASING EASTERLY COMPONENT IN THE
SURFACE WINDS WILL ENHANCE THE CYCLONIC SHEAR...PARTICULARLY IN
THE LOW-LEVELS...ENHANCING THE TORNADO THREAT WITH ANY ISOLATED
SUPERCELLS. THIS ACTIVITY MAY IMPACT WESTERN ZONES BEFORE SUNSET.

THE ONGOING CONVECTION IS RACING TO THE NORTHEAST. BUT AS THE UPPER
LOW CONTINUES TO DRIFT NORTHEASTWARD ACROSS OKLAHOMA...THE FLOW
ALOFT ABOVE WESTERN ZONES WILL VEER MARKEDLY. THIS WILL FURTHER
ENHANCE THE DIRECTIONAL SHEAR ASSOCIATED WITH THE CYCLONE...
AND INCREASE THE POTENTIAL FOR NEW DEVELOPMENT TO MOVE SOUTHEAST
INTO NORTH TEXAS THIS EVENING. THE FLOW MIGHT SUGGEST THE STORMS
WOULD THEN SWING NORTHEASTWARD INTO NORTHEAST TEXAS OVERNIGHT. BUT
IF THE CONVECTION CAN CONGEAL INTO AN MCS IN OUR NORTHWESTERN
ZONES AND GENERATE A WELL DEFINED COLD POOL...IT WOULD LIKELY
CONTINUE SURGING SOUTHEASTWARD DEEP INTO THE CWA TONIGHT...FED BY
A SOUTHERLY LLJ OF 30-40KTS. ALTHOUGH A TORNADO THREAT MAY PERSIST
INTO THE EVENING HOURS...SUCH A CONVECTIVE COMPLEX WOULD LIKELY
TRANSITION INTO A SIGNIFICANT WIND EVENT. THE SEVERE THUNDERSTORM
WATCH THROUGH MIDNIGHT WILL COVER BOTH THE HAIL THREAT EARLY AND
THE DAMAGING WIND THREAT LATER THIS EVENING. THE MAIN TIME FRAME
FOR IMPACTS IN THE DALLAS/FORT WORTH METROPLEX WILL BE 9 PM TO
2 AM CDT.

THE CONVECTION WILL COME TO AN END ON THURSDAY AS THE LOW EXITS
THE REGION. MID AND UPPER RIDGING WILL PASS THROUGH ON FRIDAY...
PROVIDING A BRIEF RESPITE BEFORE THE NEXT TROUGH APPROACHES ON
SATURDAY. A DRYLINE MAY DEVELOP IN WEST TEXAS...ANY CONVECTION
ALONG WHICH MAY REACH OUR WESTERN ZONES. EXTENDED GUIDANCE IS
DIVERGING ON THE EVOLUTION OF THE UPPER TROUGH NEXT WEEK. WILL
CONTINUE TO KEEP THE ASSOCIATED SURFACE FRONT FROM ENTERING THE
CWA...BUT MAINTAIN SOME LOW-END RAIN CHANCES.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  66  83  70  89  71 /  60  20  10   5  10
WACO, TX              68  85  71  90  72 /  40  10  10  10   5
PARIS, TX             63  76  66  82  68 /  70  30  10  10  10
DENTON, TX            66  83  69  89  70 /  70  20  10   5  10
MCKINNEY, TX          66  80  68  86  69 /  70  30  10  10  10
DALLAS, TX            67  83  70  89  72 /  60  20  10   5  10
TERRELL, TX           65  80  68  86  70 /  60  20  10  10  10
CORSICANA, TX         65  82  69  87  70 /  40  20  10   5   5
TEMPLE, TX            67  86  70  89  71 /  30  10  10  10   0
MINERAL WELLS, TX     66  86  67  94  69 /  60  20  10   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

58/25
Hazardous weather outlook, May 15, 2:57 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
357 PM CDT WED MAY 15 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161115-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
357 PM CDT WED MAY 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND
CENTRAL TEXAS THROUGH TONIGHT. SOME OF THE STORMS WILL BE SEVERE
PRODUCING LARGE HAIL AND DAMAGING DOWNBURST WINDS. A FEW
TORNADOES ARE POSSIBLE...ESPECIALLY WEST OF THE I-35 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORM CHANCES WILL LINGER THURSDAY MORNING ACROSS MUCH OF
NORTH AND CENTRAL TEXAS AND WILL EXIT THE REGION TO THE NORTHEAST
THURSDAY AFTERNOON.

A SLIGHT CHANCE OF THUNDERSTORMS WILL RETURN WEST OF A LAMPASAS
TO BOWIE LINE SATURDAY AFTERNOON AND EVENING. SOME STORMS MAY BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE WILL ALSO BE
A SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
LATE SUNDAY AND AGAIN MONDAY NIGHT THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY NORTHWEST OF A GOLDTHWAITE...
FORT WORTH...SHERMAN LINE THROUGH THIS EVENING. SPOTTER
ACTIVATION MAY BE NEEDED ACROSS THE REST OF NORTH TEXAS LATE
EVENING INTO THE OVERNIGHT HOURS.

In the hours before

Special weather statement, May 15, 1:46 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
246 PM CDT WED MAY 15 2013

TXZ091-152015-
MONTAGUE TX-
246 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  MONTAGUE COUNTY

AT 246 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BOWIE...MOVING NORTHEAST AT
35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BOWIE AND ST. JO.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3372 9749 3370 9749 3345 9766 3353 9787
      3384 9768
TIME...MOT...LOC 1946Z 213DEG 31KT 3354 9774

82/JLD
Special weather statement, May 15, 1:47 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
247 PM CDT WED MAY 15 2013

TXZ107-152015-
HOPKINS TX-
247 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN HOPKINS COUNTY

AT 247 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF SULPHUR SPRINGS...MOVING
NORTHEAST AT 45 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CUMBY AND COOPER LAKE PARK
SOUTH SULPHUR.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3298 9576 3298 9586 3322 9586 3326 9579
      3330 9575 3330 9568 3336 9559 3335 9556
      3336 9554 3335 9553 3335 9550
TIME...MOT...LOC 1947Z 206DEG 40KT 3304 9579
Special weather statement, May 15, 4:00 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
500 PM CDT WED MAY 15 2013

TXZ091-152230-
MONTAGUE TX-
500 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN MONTAGUE COUNTY

AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES WEST OF NOCONA...MOVING NORTHEAST AT 30
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE RINGGOLD AND NOCONA.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3386 9755 3367 9798 3389 9798 3389 9794
      3386 9788 3386 9785 3392 9779 3395 9772
      3399 9769 3400 9767
TIME...MOT...LOC 2200Z 225DEG 25KT 3380 9792

82/JLD

The radar

The Altus AFB radar (KFDR), 112 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

22 hail, 20 tornado, 7 thunderstorm wind. Local standard time, as filed.

Hail, Montague

When
May 15, 4:08 PM CST to 4:11 PM CST
Where
Montague County, Ringgold
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.820, -97.950

A Montague County sheriff deputy reported golf ball sized hail in Ringgold.

Hail, Montague

When
May 15, 4:11 PM CST to 4:14 PM CST
Where
Montague County, Ringgold
Measured
2.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
33.820, -97.950

A Montague County sheriff deputy reported hail grew to baseball sized hail. Golf ball sized hail was also covering the ground.

Tornado, Montague

When
May 15, 4:33 PM CST to 4:36 PM CST
Where
Montague County, 3.08 mi WNW of Belcherville to 2.74 mi NW of Belcherville
Rating
EF0
Path length
1.11 mi
Path width
70 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
33.814, -97.881

NWS survey crews determined a tornado caused EF-0 damage to a ranch near Belcherville, Texas.

Hail, Palo Pinto

When
May 15, 5:13 PM CST to 5:14 PM CST
Where
Palo Pinto County, Mineral Wells
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
32.800, -98.100

Trained spotters reported ping pong ball sized hail at the Mineral Wells airport.

Tornado, Mills

When
May 15, 5:14 PM CST to 5:18 PM CST
Where
Mills County, 3.68 mi WSW of Priddy to 2.16 mi S of Priddy
Rating
EF0
Path length
3.42 mi
Path width
50 yd
Crop damage
$3,000
Reported by
Emergency Manager
Coordinates
31.655, -98.580

The Mills County Emergency Manager and local storm spotters observed a tornado. The tornado occurred in open land and did minimal damage to trees.

Hail, Palo Pinto

When
May 15, 5:14 PM CST to 5:20 PM CST
Where
Palo Pinto County, Mineral Wells
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
32.800, -98.100

Trained spotters reported the hail decreased to half dollar sized.

Hail, Palo Pinto

When
May 15, 5:20 PM CST to 5:25 PM CST
Where
Palo Pinto County, Mineral Wells
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
32.800, -98.100

Trained spotters reported the hail grew to the size of golf balls.

Hail, Palo Pinto

When
May 15, 5:25 PM CST to 5:29 PM CST
Where
Palo Pinto County, Mineral Wells
Measured
4 in hail
Property damage
$400,000
Reported by
Trained Spotter
Coordinates
32.800, -98.100

Trained spotters reported grapefruit sized hail in the city of Mineral Wells.

Hail, Erath

When
May 15, 5:30 PM CST to 5:35 PM CST
Where
Erath County, Morgan Mill
Measured
1.5 in hail
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
32.380, -98.170

Morgan Mill Fire Department reported ping pong ball hail in the city of Morgan Mill.

Hail, Parker

When
May 15, 5:32 PM CST to 5:36 PM CST
Where
Parker County, Millsap
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
32.750, -98.020

Trained spotters reported hail to the size of golf balls in Millsap.

Hail, Mills

When
May 15, 5:32 PM CST to 5:36 PM CST
Where
Mills County, Priddy
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.670, -98.520

Trained spotters reported golf ball sized hail in the city of Priddy.

Tornado, Palo Pinto

When
May 15, 5:41 PM CST to 5:42 PM CST
Where
Palo Pinto County, 0.63 mi S of (Mwl)mineral Wells A to 0.71 mi SSE of (Mwl)mineral Wells A
Rating
EF0
Path length
0.3 mi
Path width
50 yd
Crop damage
$20,000
Reported by
NWS Employee
Coordinates
32.771, -98.072

Off duty NWS meteorologists observed a tornado to the west of Millsap. The tornado first began in far eastern Palo Pinto County before moving to the southeast.

Tornado, Montague

When
May 15, 5:50 PM CST to 5:55 PM CST
Where
Montague County, 5.24 mi NNE of Nocona to 5.05 mi S of Rowland
Rating
EF1
Path length
1.01 mi
Path width
200 yd
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.845, -97.683

National Weather Service storm survey crews determined a tornado occurred in the Nocona Lake Estates on the west side of Lake Nocona. The tornado first occurred in open fields, before moving northeast toward the lake. The tornado caused damage to several homes and several open lots, before curving sharply to the northwest, producing EF-1 damage to several manufactured homes.

Tornado, Montague

When
May 15, 5:51 PM CST to 5:58 PM CST
Where
Montague County, 6.91 mi SW of Fruitland to 3.81 mi WSW of Fruitland
Rating
EF1
Path length
3.63 mi
Path width
240 yd
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
33.434, -97.890

A storm survey crew determined EF-1 damage occurred near Lake Amon Carter. Several houses were damaged, and a golf course clubhouse was heavily damaged.

Thunderstorm Wind, Parker

When
May 15, 6:00 PM CST to 6:02 PM CST
Where
Parker County, Millsap
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Crop damage
$2,000
Reported by
Amateur Radio
Coordinates
32.750, -98.020

Trained spotters estimated a wind gust to 65 mph outside of Millsap. Tree limbs were blown down and a few sheds lost their roofs.

Hail, Mills

When
May 15, 6:00 PM CST to 6:04 PM CST
Where
Mills County, Caradan
Measured
2.75 in hail
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
31.550, -98.480

Trained spotters reported hail to the size of baseballs in the city of Caradan.

Tornado, Parker

When
May 15, 6:03 PM CST to 6:19 PM CST
Where
Parker County, 0.62 mi WSW of Millsap to 1.53 mi SE of Millsap
Rating
EF1
Path length
1.95 mi
Path width
400 yd
Property damage
$60,000
Reported by
NWS Employee
Coordinates
32.747, -98.030

Off duty NWS employees observed a tornado as it moved across the southern portions of the city. Several homes, power lines, and barns were damaged.

Hail, Parker

When
May 15, 6:06 PM CST to 6:10 PM CST
Where
Parker County, 4.07 mi W of Weatherford
Measured
1.75 in hail
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
32.770, -97.870

Trained spotters reported golf ball sized hail to the west of Weatherford.

Hail, Hamilton

When
May 15, 6:17 PM CST to 6:21 PM CST
Where
Hamilton County, 2.07 mi S of Indian Gap
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
31.640, -98.420

Trained spotters reported golf ball sized hail, just south of Indian Gap.

Tornado, Montague

When
May 15, 6:18 PM CST to 6:20 PM CST
Where
Montague County, 5.77 mi WSW of Illinois Bend to 4.94 mi WNW of Capps Corners
Rating
EF0
Path length
0.94 mi
Path width
150 yd
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
33.841, -97.589

Broadcast media chasers captured video of a tornado approximately 11 miles northwest of St. Jo. This tornado produced EF0 damage to trees and one home.

Hail, Wise

When
May 15, 6:20 PM CST to 6:24 PM CST
Where
Wise County, 1.73 mi W of Alvord
Measured
2.75 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
33.370, -97.710

Baseball sized hail was reported near Alvord.

Tornado, Parker

When
May 15, 6:22 PM CST to 6:25 PM CST
Where
Parker County, 2.85 mi NNW of Brock to 2.64 mi N of Brock
Rating
EF0
Path length
0.49 mi
Path width
70 yd
Crop damage
$20,000
Reported by
NWS Employee
Coordinates
32.720, -97.942

Off duty NWS employees observed a tornado near the Brock exit on I-20. This was the third in a series of tornadoes in and around Millsap. Damage was contained to open fields.

Tornado, Wise

When
May 15, 6:35 PM CST to 6:37 PM CST
Where
Wise County, 2.67 mi N of Alvord to 2.87 mi NNE of Alvord
Rating
EF0
Path length
0.69 mi
Path width
25 yd
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
33.408, -97.672

Trained spotters observed a brief tornado northeast of Alvord.

Hail, Parker

When
May 15, 6:35 PM CST to 6:37 PM CST
Where
Parker County, 2.9 mi W of Weatherford
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Amateur Radio
Coordinates
32.770, -97.850

Trained spotters reported golf ball sized hail moving closer to Weatherford.

Hail, Hamilton

When
May 15, 6:52 PM CST to 6:55 PM CST
Where
Hamilton County, 4.19 mi N of Mc Girk
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.610, -98.320

Nickel sized hail fell near the intersection of FM221 and CR2005.

Hail, Hood

When
May 15, 6:52 PM CST to 6:56 PM CST
Where
Hood County, Granbury
Measured
1.75 in hail
Property damage
$30,000
Reported by
Public
Coordinates
32.450, -97.800

Golfball sized hail was reported near the Granbury High School.

Tornado, Parker

When
May 15, 6:53 PM CST to 6:56 PM CST
Where
Parker County, 6.76 mi E of Dennis to 8.22 mi E of Dennis
Rating
EF0
Path length
1.46 mi
Path width
200 yd
Property damage
$40,000
Crop damage
$80,000
Reported by
NWS Storm Survey
Coordinates
32.639, -97.806

National Weather Service storm survey crew determined a tornado caused EF-0 damage to homes, trees, and barns in the Tin Top community.

Hail, Hood

When
May 15, 6:56 PM CST to 7:02 PM CST
Where
Hood County, Granbury
Measured
2.75 in hail
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
32.450, -97.800

The hail grew to the size of baseballs. Also, winds in excess of 50 mph were reported near the Granbury High School.

Tornado, Hood

When
May 15, 6:58 PM CST to 7:11 PM CST
Where
Hood County, 2.22 mi N of Mambrino to 1.64 mi WSW of Acton
Rating
EF4
Path length
2.5 mi
Path width
400 yd
Deaths
6 direct, 0 indirect
Injuries
54 direct, 0 indirect
Property damage
$143 million
Reported by
NWS Storm Survey
Coordinates
32.412, -97.754

National Weather Service crews surveyed the damage from the Granbury tornado. The tornado first occurred on the west bank of Lake Granbury / Brazos River. The tornado crossed the lake heading east, towards Davis Road. On the east side of the lake, the tornado damaged several power lines and trees, before hitting the American Legion hall on Davis Road.

The tornado then took much more of a northerly track through the Rancho Brazos subdivision. This subdivision was severely damaged, with 97 of the 110 homes suffering at least minor damage. Four homes suffered EF-4 damage, and ten others had EF-3 damage. The vast majority of the subdivision had evidence of EF-1 or EF-2 damage. Six individuals lost their lives in this subdivision as a direct result of the tornado. All six were in mobile homes at the time.

Moving north from the Rancho Brazos subdivision, the tornado dissipated approximately one mile to the north-northeast of the area that suffered the most damage.

Tornado, Parker

When
May 15, 7:05 PM CST to 7:07 PM CST
Where
Parker County, 10.24 mi SSW of Aledo to 10.19 mi SSW of Aledo
Rating
EF0
Path length
0.12 mi
Path width
20 yd
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
32.566, -97.675

Trained spotters observed a brief tornado well south of Annetta South, in Parker County.

Hail, Hamilton

When
May 15, 7:05 PM CST to 7:10 PM CST
Where
Hamilton County, 5.53 mi S of Blue Ridge
Measured
1.75 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
31.570, -98.120

Trained spotters reported golf ball sized hail.

Tornado, Hood

When
May 15, 7:09 PM CST to 7:11 PM CST
Where
Hood County, 4.95 mi SE of Lake Granbury South to 5.83 mi ESE of Lake Granbury South
Rating
EF0
Path length
1.02 mi
Path width
300 yd
Continued into
Johnson, Tx (FWD)
Property damage
$100,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.356, -97.633

National Weather Service survey crew determined a tornado caused EF-0 and EF-1 damage in the Pecan Plantation community. The tornado began in Hood County, before moving across the Brazos into Johnson County.

Tornado, Johnson

When
May 15, 7:11 PM CST to 7:21 PM CST
Where
Johnson County, 8.26 mi SW of Godley to 7.74 mi SSW of Godley
Rating
EF1
Path length
1.42 mi
Path width
300 yd
Property damage
$260,000
Reported by
NWS Storm Survey
Coordinates
32.355, -97.616

National Weather Service survey crew determined a tornado caused EF-0 and EF-1 damage in the Pecan Plantation community. The tornado began in Hood County, before moving across the Brazos into Johnson County.

Hail, Hamilton

When
May 15, 7:12 PM CST to 7:15 PM CST
Where
Hamilton County, 0.91 mi SE of Shive
Measured
2.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
31.610, -98.220

Trained spotters reported baseball sized hail near Shive.

Thunderstorm Wind, Hood

When
May 15, 7:14 PM CST to 7:16 PM CST
Where
Hood County, 0.9 mi W of Acton
Measured
74 kt (85 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
32.451, -97.715

Skylights and roofs were damaged at Acton Middle School, northwest of downtown Acton. A tennis court fence, wind screen, and portable bleachers were damaged as well.

Thunderstorm Wind, Anderson

When
May 15, 7:15 PM CST to 7:21 PM CST
Where
Anderson County, 128.42 mi NNW of Cayuga
Measured
61 kt (70 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
33.550, -97.096

The Cooke County Emergency Manager and a Cooke County Commissioner reported several large trees were blown down. The tree damage was concentrated in the southern third of the county, along or near County Roads 337, 328 and 348. One mobile home in the same area suffered severe damage.

Tornado, Johnson

When
May 15, 7:19 PM CST to 7:22 PM CST
Where
Johnson County, 10.66 mi NW of Godley to 10.48 mi NW of Godley
Rating
EF0
Path length
0.19 mi
Path width
30 yd
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.555, -97.664

Trained spotters observed a tornado northwest of Cresson. Damage was minimal, limited to a billboard and a few farm buildings.

Thunderstorm Wind, Tarrant

When
May 15, 7:31 PM CST to 7:33 PM CST
Where
Tarrant County, 2.15 mi SSE of Grapevine
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.900, -97.070

The DFW ASOS recorded a 51 knot wind gust.

Tornado, Hamilton

When
May 15, 7:34 PM CST to 7:36 PM CST
Where
Hamilton County, 3.03 mi NNE of Evant to 3.23 mi NNE of Evant
Rating
EF0
Path length
0.21 mi
Path width
30 yd
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
31.512, -98.135

The Hamilton County Emergency Manager observed two nearly simultaneous tornadoes just north of Evant. This was the northernmost tornado of the two.

Tornado, Hamilton

When
May 15, 7:35 PM CST to 7:37 PM CST
Where
Hamilton County, 2.23 mi N of Evant to 2.8 mi NNE of Evant
Rating
EF0
Path length
1.04 mi
Path width
40 yd
Crop damage
$20,000
Reported by
Emergency Manager
Coordinates
31.502, -98.145

The Hamilton County Emergency Manager observed two nearly simultaneous tornadoes just north of Evant. This was the easternmost tornado of the two.

Hail, Johnson

When
May 15, 7:56 PM CST to 8:01 PM CST
Where
Johnson County, Cleburne
Measured
1.75 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.350, -97.400

The Johnson County Emergency Manager relayed a report of golf ball sized hail in Cleburne.

Tornado, Johnson

When
May 15, 8:12 PM CST to 8:23 PM CST
Where
Johnson County, 6.27 mi SW of Lake Pat Cleburne to 0.84 mi SSW of Cleburne
Rating
EF3
Path length
7.79 mi
Path width
1,733 yd
Injuries
7 direct, 0 indirect
Property damage
$124 million
Reported by
NWS Storm Survey
Coordinates
32.255, -97.495

Trained storm spotters observed a nearly mile wide tornado to the southwest of the city of Cleburne. NWS storm survey crew determined this tornado produced EF-3 damage on the east side of Lake Pat Cleburne. The path of the tornado was erratic, moving initially north, then northeast, then north again.

Thunderstorm Wind, Johnson

When
May 15, 8:21 PM CST to 8:25 PM CST
Where
Johnson County, Cleburne
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.350, -97.400

Trained spotters estimated 80 mph winds at the Cleburne hospital.

Tornado, Johnson

When
May 15, 8:45 PM CST to 8:49 PM CST
Where
Johnson County, 3.16 mi ESE of Bono to 4.22 mi N of Parker
Rating
EF0
Path length
1.28 mi
Path width
400 yd
Crop damage
$20,000
Reported by
NWS Storm Survey
Coordinates
32.311, -97.297

National Weather Service storm survey crews determined a tornado produced EF-0 damage to the south and east of Cleburne.

Hail, Tarrant

When
May 15, 9:41 PM CST to 9:46 PM CST
Where
Tarrant County, 0.9 mi SW of Eagle
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
32.970, -97.530

Golf ball sized hail was reported by a homeowner near Eagle Mountain Lake.

Thunderstorm Wind, Hamilton

When
May 15, 9:57 PM CST to 9:59 PM CST
Where
Hamilton County, 0.91 mi NE of Hamilton Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
31.680, -98.140

The Hamilton AWOS recorded a 51 knot wind gust.

Hail, Hill

When
May 15, 10:20 PM CST to 10:26 PM CST
Where
Hill County, Covington
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.180, -97.270

The Johnson County Emergency Manager reported golf ball sized hail in the city of Covington.

Thunderstorm Wind, Tarrant

When
May 15, 10:30 PM CST to 10:39 PM CST
Where
Tarrant County, Kennedale
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
32.650, -97.220

Thunderstorm winds cause damage to buildings in Kennedale. Storage units had damage to doors and walls, while one building lost a roof.

Tornado, Ellis

When
May 15, 11:05 PM CST to 11:12 PM CST
Where
Ellis County, 0.35 mi S of Ennis to 1.27 mi NE of Creechville
Rating
EF1
Path length
6.17 mi
Path width
400 yd
Injuries
1 direct, 0 indirect
Property damage
$650,000
Reported by
NWS Storm Survey
Coordinates
32.325, -96.631

National Weather Service storm survey crews determined a tornado produced EF-1 damage to downtown Ennis, before continuing to move northeast.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Hood2013-05-1561MaleMobile/Trailer HomeDirect
Tornado, Hood2013-05-1581FemaleMobile/Trailer HomeDirect
Tornado, Hood2013-05-1534MaleMobile/Trailer HomeDirect
Tornado, Hood2013-05-1581MaleMobile/Trailer HomeDirect
Tornado, Hood2013-05-1569MaleMobile/Trailer HomeDirect
Tornado, Hood2013-05-1563FemaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445017, 445018, 443198, 445019, 443091, 445020, 445021, 445022, 445024, 445025, 445031, 443199, 443200, 443201, 445016, 445032, 443203, 445033, 445035, 444349, 445026, 443340, 443342, 445034, 445036, 445039, 443345, 445040, 443090, 443349, 445037, 443350, 443351, 445038, 451775, 451823, 443352, 445013, 443354, 443355, and more.